Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 50, NWS Kansas City, MO

April 24, 2020Cooper County, Saline County, Missouri

NWS Kansas City, MO issued this river flood warning at Apr 24, 2020, 8:50 PM CDT for Cooper County, Saline County, Missouri. It took effect at Apr 25, 2020, 9:13 PM CDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2020, 8:50 PM CDT (01:50 UTC)
In effect from
Apr 25, 2020, 9:13 PM CDT
Expired
Apr 27, 2020, 10:25 AM CDT
In force
37 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Cooper County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Blue Lick (BLVM7). The gauge peaked at 25.13 ft at Apr 26, 2020, 7:00 AM CDT.

actionminormoderate10203004/2504/2604/2704/28
Action stage
19 ft
Minor stage
24 ft
Moderate stage
29 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06908000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Apr 24, 6:29 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 24, 6:29 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Fri Apr 24 2020

.Discussion...
Issued at 246 PM CDT FRI APR 24 2020

Message of the day: Showers and isolated thunderstorms likely
through this evening then transitioning to mainly rain showers
tonight through Saturday morning. Strong storms with gusty winds
and small hail are possible mainly south of the Metro and the
Missouri River.

Synoptic pattern shows split flow across the region with northwest
flow in the upper levels and a series of shortwave troughs affecting
the area through early next week.

A strong shortwave at 500mb is over western Nebraska and Kansas as
we speak with surface cold front across central Kansas. Additionally
surface low pressure across Oklahoma will move east well south of
the forecast area. However, this low pressure will
produce widespread showers mainly south of highway 36 tonight.

Radar shows extensive area of showers and isolated thunderstorms
moving across eastern Kansas and western Missouri this will
continue to be the trend through much of the afternoon. Additional
stronger storms have formed in Saline county and other
southeastern counties along a surface convergence boundary. This
activity will move east through the afternoon. A few strong storms
are expected south of the Missouri River and south of Metro area
where there has been some increased instability with some heating
which could produce stronger storms where small hail dime to
nickel size and wind gusts up to 30 to 50 mph are possible. CAPE
is expected to be near 1000 J/kg or less with shear of 25 to 30
knots. North of Missouri River including the Metro area the
atmosphere is cooler and more stable so stronger storms not as
likely. Potential is there for minor flooding mainly south of
Highway 36 where PWATs are at 1.00 to 1.25 inches and rainfall of
1 to 2" possible south of Highway 36 with localized higher amounts
possible. Rain will end after midnight across western portions of
forecast area including the Metro and ending out east by tomorrow
morning.

Saturday clouds will decrease by afternoon with gusty north to
northwest winds 15 to 25 mph. A subtle weak shortwave and weak low
level convergence will produce isolated showers and thunderstorms
mainly across northwest Missouri by late afternoon and dissipating
just after sunset. CAPE will be less than 1000 J/kg and shear 30
knots or less so no severe storms expected.

Sunday looks quiet with ridging over the area and nice temperatures
near 70 in the afternoon.

Next storm system expected early next week with low level jet,
southerly low level flow setting up Monday and isentropic ascent
with increasing chances of showers and storms. Next strong shortwave
trough expected to move into the region Tuesday with a cold front
sweeping through the area with a good chance of showers and
thunderstorms.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 629 PM CDT FRI APR 24 2020

Combination of MVFR to VFR conditions currently prevail across
the Kansas-Missouri state line TAF sites, but that wont last long
as a broad area of rain will be moving through between 00z and 04z
this evening. There might be lingering showers through the early
morning hours with MVFR to possibly IFR conditions. However,
clearing skies will likely move back in to prevail by noon
Saturday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Christensen
Aviation...Cutter
Hazardous weather outlook, Apr 24, 4:48 AM CDT, 16 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
448 AM CDT Fri Apr 24 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
448 AM CDT Fri Apr 24 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few rounds of thunderstorms will be possible today. A few
 thunderstorms this afternoon and evening may be strong with gusty
 winds 30 to 50 mph and small hail possible across east central
 Kansas and west central Missouri. These storms will also be capable
 of producing heavy rain which may lead to isolated flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Thunderstorms will be possible Monday and Tuesday however, severe
 weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 24, 2:55 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          3 ENE MALTA BEND        39.21N 93.31W
04/24/2020                   SALINE             MO   PUBLIC

            PHOTO SENT IN SHOWS APPARENT WEAK AND BRIEF
            LANDSPOUT IN OPEN FIELD EAST OF MALTA BEND.

&&
Special weather statement, Apr 24, 3:26 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
326 PM CDT Fri Apr 24 2020

MOZ032-033-242115-
Chariton MO-Randolph MO-
326 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHARITON AND CENTRAL
RANDOLPH COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salisbury, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moberly, Salisbury, Huntsville, Cairo and Clifton Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3933 9273 3934 9279 3942 9284 3961 9236
      3960 9230 3940 9231
TIME...MOT...LOC 2026Z 243DEG 10KT 3939 9275

Leighton
Special weather statement, Apr 24, 6:04 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
604 PM CDT Fri Apr 24 2020

KSZ057-060-105-250000-
Johnson KS-Miami KS-Linn KS-
604 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...NORTHWESTERN LINN AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 700 PM CDT...

At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ottawa to near Rantoul to near Lane to near
Greeley. Movement was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Olathe, Gardner, De Soto, Paola, Spring Hill, Osawatomie, Louisburg,
Edgerton, Drexel, Parker, Fontana, Hillsdale, Chiles, Bucyrus, Clare,
New Lancaster, Clearview City, Wagstaff and Beagle.

This includes Interstate 35 in Kansas between mile markers 200 and
217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3893 9506 3899 9499 3885 9474 3857 9461
      3846 9461 3824 9507
TIME...MOT...LOC 2303Z 225DEG 21KT 3861 9529 3852 9519 3842 9514 3835
9508

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:50 PM CDTRiver Flood WarningEAXCass, Henry, Johnson26 hr
Apr 24, 8:50 PM CDTRiver Flood WarningEAXJohnson, Pettis28 hr
Apr 24, 8:50 PM CDTRiver Flood WarningEAXCooper52 hr
Apr 25, 2:43 PM CDTRiver Flood WarningEAXCooper16 hr
Apr 25, 6:44 PM CDTRiver Flood WarningEAXCooper27 hr
Apr 25, 8:15 AM CDTRiver Flood WarningEAXAtchison, Leavenworth14 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.